Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 251, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 22, 2022, 1:57 AM CDT for Lincoln County, Minnehaha County, Turner County, South Dakota; Lyon County, Sioux County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2022, 1:57 AM CDT (06:57 UTC)
- Expired
- Jul 22, 2022, 2:29 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lyon County, IA, Sioux County, IA, Lincoln County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 29 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2429 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:18 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 21, 10:18 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1018 PM CDT Thu Jul 21 2022 .SHORT TERM...(This Evening through Friday) Issued at 305 PM CDT Thu Jul 21 2022 The main story for tonight will be increasing thunderstorm chances over portions of the area. This will be triggered by increasing midlevel war air advection as a low level jet develops over central NE late this evening, veering to the east during the overnight hours. Most CAMs have elevated thunderstorms developing through the lower MO river corridor around 06Z, then expanding to the east through parts of southeastern SD, northwestern IA, and southwestern MN during the later overnight hours. Model instability continues to vary quite a bit among model soundings, with the GFS on the lower end with MUCAPE less than 1000 j/kg, while the HRRR/RAP are closer to 1200 j/kg, and lastly the NAM continuing to be the most aggressive with MUCAPE of 1500 j/kg or slightly higher. Effective bulk shear will be running around 40 kts or more, so cannot rule out a few severe storms if higher instability verifies, with the main threats being large hail and damaging winds - which is in line with the current SPC Marginal risk generally south of Interstate 90. Convection then tapers off by mid morning on Friday as the low level jet weakens and veers eastward. This will lead to a a very warm day with NAEFS ensembles pointing toward 700/850 mb temperatures in the the 90th percentile with respect to climatology, and highs are looking to reach the lower to mid 90s. A couple CAMs (primarily the NAM Nest) want to produce some convection over our far southeastern IA zones on Friday evening with some low level convergence in that vicinity, but this seems unlikely so kept with only slight chance pops for that time frame. If something were to develop, there will be enough instability and shear that an isolated severe storm would be possible. .LONG TERM...(Friday Night through Thursday) Issued at 305 PM CDT Thu Jul 21 2022 Our next best chance of thunderstorms will come on Saturday as a cold front slides across the region during the day. Models are still struggling a bit with timing of the front, with the GFS, which has consistently been the fastest solution, now being the slowest solution of the models. At the same time, the NAM has now sped up to look like the previous GFS solutions - so confidence remains rather low on timing. In any event, there is a potential for severe storms on that day, mainly in the afternoon and evening, especially if a slower solution verifies. There looks to be plenty of instability and bulk shear in place during that time frame, so scattered severe storms would definitely be possible. Of course timing of the front and any convection will play a part in high temperatures, but looking at 90s to even 100 at this point. With the boundary well into the Central Plains by Sunday, it will be a pleasant and cooler day with less humidity as dew points fall into the 50s. Highs will be in the lower to mid 50s. Monday will be another seasonable day, though a little more humid as a southerly low level flow returns to the region. This will lead to a warmer day on Tuesday with highs back into the mid to upper 80s, and a possible uptick in convection chances later on Tuesday into Wednesday as a frontal boundary slides through the area - though model differences remain in regard to timing. Behind this system, cooler temperatures will return for Wednesday and Thursday with lessening convection chances on those days. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1016 PM CDT Thu Jul 21 2022 Scattered showers and thunderstorms are expected into early Friday morning. The better chances should be across parts of southwest MN and northwest IA later tonight, the better chances from about 9z to 12z. While severe weather is unlikely a few stronger storms with lightning and locally heavy rain are likely. Any showers and storm activity should be gone by 15z. Outside of any thunderstorms VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JM AVIATION...08
Hazardous weather outlook, Jul 21, 11:46 AM CDT, 14 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1146 AM CDT Thu Jul 21 2022 MNZ071-072-080-081-090-097-SDZ038>040-052>056-221700- Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 1146 AM CDT Thu Jul 21 2022 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota and east central South Dakota. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are possible overnight. Severe weather is currently not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional chances for thunderstorms arrive Saturday and perhaps again early to middle of next week. Thunderstorms on Saturday may have the potential to be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ089-098-NEZ013-014-SDZ050- 057>071-221700- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Rock-Dixon-Dakota-Gregory-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 1146 AM CDT Thu Jul 21 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are possible late this evening through the overnight hours. While the overall risk for severe weather is low, an isolated stronger storm may be capable of hail to around the size of half dollars and wind gusts to around 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A very small chance of thunderstorms exists Friday afternoon and evening, mainly across northwest Iowa. Additional chances for thunderstorms arrive Saturday and perhaps again early to middle of next week. Thunderstorms on Saturday may have the potential to be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:26 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 34 min |
| Jul 22, 1:29 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 31 min |
| Jul 22, 2:57 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 48 min |
| Jul 22, 3:25 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 50 min |
| Jul 22, 2:37 PM CDT | Heat Advisory | FSD | Bon Homme, Clay, Hutchinson, Lincoln, Turner, Union and 1 more | 24 hr |
| Jul 22, 2:27 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.